Alert archive / Oklahoma / Flash Flood Warnings in 2000

Flash Flood Warning 29, NWS Norman, OK

October 23, 2000Caddo County, Oklahoma

NWS Norman, OK issued this flash flood warning at Oct 23, 2000, 3:57 AM CDT for Caddo County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 23, 2000, 3:57 AM CDT (08:57 UTC)
Expired
Oct 23, 2000, 7:00 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Caddo County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2000-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2000-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1389 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 230859
FFWOUN
OKC015-231200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
357 AM CDT MON OCT 23 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CADDO COUNTY

* UNTIL 700 AM CDT

* NUMEROUS REPORTS OF FLASH FLOODING CONTINUE ACROSS CADDO
COUNTY...MAINLY FROM AROUND ANADARKO TO STECKER AND APACHE.
SOME BRIDGES ARE WASHED OUT AND NUMEROUS ROADS ARE STILL CLOSED.
ALTHOUGH THE RAINFALL INTENSITY HAS DECREASED SIGNIFICANTLY OVER THE
MENTIONED AREAS...PERIODIC LIGHT TO MODERATE RAIN WILL ONLY
AGGRAVATE THE SITUATION.

* LOCATIONS IN THE WARNING INCLUDE ALBERT...ANADARKO...BINGER...
  BOONE...COGAR...FORT COBB...GRACEMONT AND STECKER

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3489 9858 3490 9815 3536 9812 3526 9859

11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 3:50 AM CDT, 7 minutes earlier.

Area forecast discussion, Oct 23, 3:50 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
350 AM CDT MON OCT 23 2000

RAIN COOLED BOUNDARY LIES ACROSS CENTRAL OKLAHOMA ROUGHLY FROM
CENTRAL HUGHES TO EXTREME SOUTHERN CADDO TO HARMON COUNTY. MODELS DO
NOT SHOW THIS FEATURE ALL THAT WELL.  THINKING IS THAT BOUNDARY WILL
SIT TIGHT OVER AND SOUTH OF OKC AREA THIS MORNING BUT WITH SE
GRADIENT FLOW BOUNDARY MAY BEGIN TO LIFT BACK NORTH SOME BEGINNING
LATER THIS MONRING.  WITH MOIST AND UNCAPPED ATMOSPHERE...BOUNDARY
WILL BE A FOCUS AGAIN THIS AFTERNOON. WITH THIS IN MIND...HAVE
HIGHEST POPS CENTRAL AND NORTH ALONG AND NORTH OF BOUNDARY. WILL
KEEP FFA GOING ACROSS CENTRAL ZONES WHERE 4-6 INCHES OF RAIN HAS
FALLEN AND WHERE ANY SMALL ADDITIONAL AMOUNT WILL GENERATE POTENTIAL
FLOOD PROBLEMS AGAIN.

06S MESOETA INDICATES ABOUT 1500 JOULES OF ENERGY AT 18Z ACROSS
CENTRAL AND WEST CENTRAL COUNTIES.  THERE SHOULD BE GOOD DIRECTIONAL
TURNING SFC-5000FT ALONG AND NORTH OF BOUNDARY ALTHOUGH SPEEDS ARE
NOT THAT GREAT. WILL NEED TO KEEP AN EYE ON SEVERE POTENTIAL AGAIN
TODAY NORTH OF BOUNDARY ACROSS CENTRAL OKLAHOMA.

UPPER RIDGE BUILDS IN A BIT FROM THE SOUTHEAST DURING THE NEXT 24
HOURS WHICH SHOULD KEEP THE PRECIP FOCUS MORE IN THE WESTERN PART OF
CWA AFTER TODAY AS ENERGY LIFTS FROM MAIN TROUGH NORTHWARD ACROSS
NM/W TX INTO CO/KS.  MODELS SUGGEST MAIN SHOT OF ENERGY WILL LIFT OUT
ON WEDNESDAY INTO C PLAINS SO WILL PLACE LIKELY POPS ACROSS THE AREA
ON THAT DAY AND CHANCE POPS AT OTHER TIMES.

BOTTOM LINE IS THAT MAIN UPPER TROUGH STAYS WEST THROUGH THE FIVE DAY
PERIOD AND WILL KEEP THE PREVIOUS FORECAST OF CHANCE POPS THROUGH
THE EXTENDED PERIOD.  NOT MUCH CHANGES IN TEMPS FROM PREVIOUS
PACKAGE IN EXTENDED.

33/DLF

NUMBERS TO FOLLOW

.OUN...
OK...FLASH FLOOD WATCH TODAY OKZ018>020-023>032.
TX...NONE.

In the hours before

Local storm report, Oct 22, 10:07 PM CDT, 5 hours 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
932 PM CDT SUN OCT 22 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    5 E BINGER                OK   TORNADO
10/22/00   CADDO                          OHP REPORT

0555 PM    1 W RUSH SPRINGS          OK   .88 INCH HAIL
10/22/00   GRADY                          GRADY CO EOC

0705 PM    VALLEY BROOK              OK   TORNADO
10/22/00   OKLAHOMA                       VALLEY BROOK PD

0630 PM    3 W STONEWALL             OK   TORNADO
10/22/00   PONTOTOC                       AMATEUR RADIO REPORT

0905 PM    CHANDLER                  OK   60 MPH WIND GUST
10/22/00   LINCOLN                        LINCOLN CO EOC

FM
Local storm report, Oct 22, 11:31 PM CDT, 4 hours 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1131 PM CDT SUN OCT 22 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    4 NE FREDERICK            OK   FLOODING
10/22/00   TILLMAN                        US HWY 183 CLOSED DUE TO
                                          HIGH WATER. OHP REPORT

1115 PM    ANADARKO                  OK   FLOODING
10/22/00   CADDO                          WIDESPREAD FLASH FLOODING
                                          FORCING EVACUATIONS IN NW
 ?                                         PART OF ANADARKO.
                                          AMATEUR RADIO REPORT

FM
Local storm report, Oct 23, 12:54 AM CDT, 3 hours 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1254 AM CDT MON OCT 23 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 AM    NORMAN                    OK   FLOODING
10/23/00   CLEVELAND                      FLOODED ROADWAY 12TH &
                                          TECUMSEH BY PD

1230 AM    NORMAN                    OK w  FLOODING
10/23/00   CLEVELAND                      FLOODED ROADWAY MCGEE &
                                          LINDSAY BY PD

DW
Local storm report, Oct 23, 1:17 AM CDT, 2 hours 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
117 AM CDT MON OCT 23 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 PM    NEWCASTLE                 OK   FLOODING
10/22/00   MCCLAIN                        FLOODED ROADWAY HWY 130
                                          WEST OF COUNTRY CLUB BY PD

DW
Local storm report, Oct 23, 3:53 AM CDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
353 AM CDT MON OCT 23 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0314 AM    CHICKASHA                 OK   FLOODING
10/23/00   GRADY                          HWY 62 TO BLANCHARD CLOSED
                                          RPTD BY OHP

0314 AM    CHICKASHA                 OK   FLOODING
10/23/00   GRADY                          HWY 92 TO TUTTLE CLOSED
                                          RPTD BY OHP

DW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 7:03 PM CDTTornado WarningOUNOklahoma27 min
Oct 22, 7:06 PM CDTTornado WarningOUNGrady39 min
Oct 22, 7:18 PM CDTSevere Thunderstorm WarningOUNHughes57 min
Oct 22, 7:26 PM CDTTornado WarningOUNOklahoma34 min
Oct 22, 7:41 PM CDTTornado WarningOUNHughes, Seminole49 min
Oct 22, 8:00 PM CDTSevere Thunderstorm WarningOUNOklahoma45 min
Oct 22, 8:24 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan51 min
Oct 22, 8:45 PM CDTFlash Flood WarningOUNCleveland, McClain, Oklahoma3 hr
Oct 22, 9:14 PM CDTSevere Thunderstorm WarningOUNLincoln46 min
Oct 22, 9:20 PM CDTFlash Flood WarningOUNTillman3 hr
Oct 22, 10:15 PM CDTFlash Flood WarningOUNCaddo3 hr
Oct 22, 11:45 PM CDTFlash Flood WarningOUNCleveland, Grady, McClain, Oklahoma3 hr
Oct 23, 1:05 AM CDTFlash Flood WarningOUNCaddo3 hr
Oct 23, 1:32 AM CDTFlash Flood WarningOUNLincoln3 hr
Oct 23, 2:44 AM CDTFlash Flood WarningOUNCleveland, Grady, McClain, Oklahoma2 hr
Oct 23, 5:40 AM CDTSevere Thunderstorm WarningOUNCanadian50 min

Nearby

Flash Flood Warnings in Oklahoma, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.